Alert archive / Mississippi / Tornado Warnings in 2023

Tornado Warning 75, NWS Memphis, TN

August 9, 2023Alcorn County, Tishomingo County, Mississippi; Hardin County, McNairy County, Tennessee

NWS Memphis, TN issued this tornado warning at Aug 9, 2023, 1:45 PM CDT for Alcorn County, Tishomingo County, Mississippi; Hardin County, McNairy County, Tennessee. It was in force for 17 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 9, 2023, 1:45 PM CDT (18:45 UTC)
Expired
Aug 9, 2023, 2:02 PM CDT
In force
17 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Alcorn County, MS, Tishomingo County, MS, Hardin County, TN, McNairy County, TN

The radar

The Columbus AFB radar (KGWX), 119 km from the middle of the area, began a volume at 18:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 9, 1:48 PM CDTTSTM WND DMGCorinth, MSTrees down throughout Corinth. Time is radar estimated.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 6.8 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2023-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 128 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2023-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 125 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
128 J/kg
Mixed-layer CIN
-398 J/kg
Mixed-layer LCL
1383 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
125 m²/s²
0-3 km storm-relative helicity
204 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.4

Open this sounding in Storm Lab

The text

As transmitted.

392 
WFUS54 KMEG 091845
TORMEG
MSC003-141-TNC071-109-091915-
/O.NEW.KMEG.TO.W.0075.230809T1845Z-230809T1915Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Memphis TN
145 PM CDT Wed Aug 9 2023

The National Weather Service in Memphis has issued a

* Tornado Warning for...
  Northwestern Tishomingo County in northeastern Mississippi...
  Northeastern Alcorn County in northeastern Mississippi...
  Southeastern McNairy County in west Tennessee...
  Southwestern Hardin County in west Tennessee...

* Until 215 PM CDT.
    
* At 144 PM CDT, a severe thunderstorm capable of producing a tornado
  was located near Corinth, moving east at 35 mph.

  HAZARD...Tornado.

  SOURCE... Spotter reports rotating wall cloud.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Corinth, Burnsville, Glen, Pineflat, Farmington, Eastview, Michie,
  Guys, Ramer, Counce, Damon, Doskie, Strickland, Southside, Caffey,
  Wenasoga, Jobes, Gift, Acton and Kendrick.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a storm shelter or an interior room on the
lowest floor of a sturdy building. Avoid windows. If you are
outdoors, in a mobile home, or in a vehicle, move to the closest
substantial shelter and protect yourself from flying debris.

&&

LAT...LON 3492 8870 3509 8866 3504 8824 3480 8830
TIME...MOT...LOC 1844Z 281DEG 31KT 3499 8859 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

Schlessiger
1 follow-up statement
850 
WWUS54 KMEG 091902
SVSMEG

Severe Weather Statement
National Weather Service Memphis TN
202 PM CDT Wed Aug 9 2023

MSC003-141-TNC071-109-091912-
/O.CAN.KMEG.TO.W.0075.000000T0000Z-230809T1915Z/
Tishomingo MS-Alcorn MS-McNairy TN-Hardin TN-
202 PM CDT Wed Aug 9 2023

...THE TORNADO WARNING FOR NORTHWESTERN TISHOMINGO...NORTHEASTERN
ALCORN...SOUTHEASTERN MCNAIRY AND SOUTHWESTERN HARDIN COUNTIES IS
CANCELLED...
    
The tornado threat has diminished and the Tornado Warning has been 
cancelled. However, damaging winds remain likely and a Severe 
Thunderstorm Warning remains in effect for the area.

A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
northeastern Mississippi...and west Tennessee.

LAT...LON 3492 8870 3509 8866 3504 8824 3480 8830
TIME...MOT...LOC 1901Z 281DEG 31KT 3496 8840 

$$

Schlessiger

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this tornado warning went out at Aug 9, 12:59 PM CDT, 46 minutes earlier.

Area forecast discussion, Aug 9, 12:59 PM CDT, 46 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
1259 PM CDT Wed Aug 9 2023

...New UPDATE...

.UPDATE...
Issued at 1258 PM CDT Wed Aug 9 2023

12Z upper air analysis indicated nearly zonal to slightly
northwest flow aloft present across the Lower Mississippi Valley
this morning. A Mesoscale Convective System developed and spread
into the Mid-South resulting in numerous to widespread showers and
thunderstorms across areas mostly along and north of the I-40
corridor.

Surface-based CAPE values are expected to increase to 1500 J/kg
along with 700-500 mb layer mid-level lapse rates becoming
moderately steep as effective shear increases into the afternoon.
Potential will exist for a few strong to severe thunderstorms this
afternoon across the Mid-South especially towards the TN/MS
border. Damaging winds and large hail will remain the primary
threats.

A Flash Flood Watch was issued for portions of Northeast Arkansas,
the Missouri Bootheel and mainly northwest Tennessee as additional
rainfall is expected. Latest short term models including
Convective Allowing Model solutions indicate the potential for a
break in convective activity until the second round of convection
arrives later this evening into the overnight hours across the
Mid-South. Large hail, damaging winds, and perhaps a few tornadoes
will be possible tonight as better dynamics and kinematics arrive.
Will make some adjustments to the forecast to account for short
term trends.

CJC

&&

.SYNOPSIS...
Issued at 232 AM CDT Wed Aug 9 2023

An active weather day is in store across the Mid-South as a couple
of upper level troughs will bring periods of thunderstorms to the
region today and tonight. Some of the thunderstorms may be severe
with damaging winds as the main threat. Locally heavy rainfall is
also possible.

Unsettled weather will continue across the region Thursday with a
threat of scattered thunderstorms through the weekend. An
increase in temperatures and moisture will lead to a return of hot
and humid weather for Friday through Monday.

&&

.DISCUSSION...
(Today through Tuesday)
Issued at 232 AM CDT Wed Aug 9 2023

Skies are mostly clear across the Mid-South early this morning
with temperatures ranging from the upper 60s to lower 70s. There
is a frontal boundary currently across south Mississippi.

This front will start to lift north today toward north
Mississippi. In addition, an upper level trough will move across
the region. With an increase in moisture and instability,
thunderstorms will start to develop across northeast Arkansas
later this morning and then spread east mainly over the northern
half of the Mid-South. This round of thunderstorms should move out
of the region by mid-afternoon. A few thunderstorms could be
severe with damaging winds as the main threat. Temperatures will
generally be below normal again today with highs in the upper 70s
to lower 90s.

By tonight, the warm front will be over the eastern edge of the
Mid-South with a cold front moving across western and central
Arkansas. As a second round of thunderstorms develop ahead of the
cold front tonight, the atmosphere will be more unstable than this
morning so there will be an increased risk of severe weather.
Damaging winds and locally heavy rainfall will be the main threat
while large hail and isolated tornadoes can't be ruled out.
Temperatures will be more seasonal tonight with lows Thursday
morning in the upper 60s to mid 70s.

On Thursday, the cold front will move the eastern and southern
sections of the Mid-South with more thunderstorms expected ahead
of the front. Temperatures will remain below normal on Thursday
especially behind the front with highs in the lower 80s to lower
90s.

The weather pattern becomes rather unsettled for Friday through
Tuesday as the frontal boundary remains over or close to the
region. This will result in scattered thunderstorms possible for
this period. In addition, temperatures will start to return back
to the low to mid 90s resulting in hot and humid weather for the
region. Afternoon Heat Index values are expected to reach above
105 starting on Friday and continuing through the weekend and into
Monday.

&&

.AVIATION...
(18Z TAFS)
Issued at 1258 PM CDT Wed Aug 9 2023

Current thunderstorms pushing through the Mid-South allowing VCTS
to stay in the forecast at MEM/MKL/JBR through late afternoon/early
evening. A stronger round of VCTS/TSRA is expected at MEM/MKL/JBR
around 03z tonight, and expected to impact TUP around 07z
tomorrow morning, given that current trends continue. Depending
on how onset TSRA is tonight into tomorrow morning, visibility
values could decrease to around 3-4SM, though confidence is too
low at this time to include decreased visibilities in TAF.
LLWS could be a concern across TAF sites with this same round of
storms over night. Lingering showers could persist after 11z,
however, confidence is currently too low to include in TAF. Winds
are expected to remain predominantly south/southwest at 6-11kts
across the air space, gusting up to 22kts at MEM/MKL/JBR. Lowered
cloud bases are expected through the TAF period across all TAF
sites. Amendments will be made as needed today.

AEH

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Flood Watch until midnight CDT tonight for ARZ009-018.

MO...Flood Watch until midnight CDT tonight for MOZ113-115.

MS...None.
TN...Flood Watch until midnight CDT tonight for TNZ001>004-019>022.

&&

PUBLIC FORECAST...GNC
AVIATION...AEH

In the hours before

Special weather statement, Aug 9, 11:56 AM CDT, 1 hour 49 minutes before
Special Weather Statement
National Weather Service Memphis TN
1156 AM CDT Wed Aug 9 2023

TNZ049-088-089-091730-
Tipton TN-Fayette TN-Shelby TN-
1156 AM CDT Wed Aug 9 2023

...A strong thunderstorm will impact portions of southeastern Tipton,
northwestern Fayette and northeastern Shelby Counties through 1230 PM
CDT...

At 1156 AM CDT, Doppler radar was tracking a strong thunderstorm near
Ellendale, or near Bartlett, moving northeast at 40 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Bartlett, Millington, Cordova, Memphis, Lakeland, Arlington,
Somerville, Ellendale, Eads, Warren, Oakland, Mason, Gallaway,
Braden, Lenow, Barretville, Belmont, Redwood, Rosemark and Hickory
Withe.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3532 8992 3549 8953 3524 8936 3514 8983
TIME...MOT...LOC 1656Z 246DEG 36KT 3527 8980

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Schlessiger
Local storm report, Aug 9, 11:58 AM CDT, 1 hour 47 minutes before
Preliminary Local Storm Report
National Weather Service Memphis TN
1158 AM CDT Wed Aug 9 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1125 AM     Hail             4 SSE Midtown Memphis   35.08N 89.96W
08/09/2023  E1.00 inch       Shelby             TN   Broadcast Media

            Quarter size hail reported near Lamar Ave
            and I-240.

&&

CJC
Special weather statement, Aug 9, 12:31 PM CDT, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Memphis TN
1231 PM CDT Wed Aug 9 2023

MSZ002-TNZ088-089-091800-
Marshall MS-Fayette TN-Shelby TN-
1231 PM CDT Wed Aug 9 2023

...A strong thunderstorm will impact portions of north central
Marshall, southwestern Fayette and southeastern Shelby Counties
through 100 PM CDT...

At 1230 PM CDT, Doppler radar was tracking a strong thunderstorm near
Collierville, moving southeast at 35 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Collierville, Holly Springs, Mt Pleasant, Slayden, Piperton,
Rossville, Moscow, Cayce, Elba, Early Grove, Taska, Kirk, Atway, Hays
Crossing, Mack and Mahon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3507 8972 3515 8953 3500 8931 3499 8935
      3492 8935 3475 8953
TIME...MOT...LOC 1730Z 328DEG 32KT 3505 8958

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Schlessiger
Special weather statement, Aug 9, 12:47 PM CDT, 58 minutes before
Special Weather Statement
National Weather Service Memphis TN
1247 PM CDT Wed Aug 9 2023

MSZ003-004-TNZ089-090-091815-
Tippah MS-Benton MS-Hardeman TN-Fayette TN-
1247 PM CDT Wed Aug 9 2023

...A strong thunderstorm will impact portions of northwestern Tippah,
Benton, southeastern Fayette and southwestern Hardeman Counties
through 115 PM CDT...

At 1247 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lagrange, or 20 miles southwest of Bolivar, moving southeast at 60
mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Snow Lake Shores, Canaan, Lagrange, Gravestown, Michigan City,
Walnut, Ashland, Moscow, Falkner, Grand Junction, La Grange,
Saulsbury, Brody, New Canaan, Whitten Town, Hamilton, Bethel, Forty
Five, Tiplersville and Ghost River State Natural Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3463 8911 3498 8936 3499 8935 3499 8936
      3506 8941 3519 8920 3488 8885
TIME...MOT...LOC 1747Z 326DEG 53KT 3506 8927

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Schlessiger
Local storm report, Aug 9, 1:12 PM CDT, 33 minutes before
Preliminary Local Storm Report
National Weather Service Memphis TN
112 PM CDT Wed Aug 9 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 PM     Flash Flood      3 W Ellendale           35.24N 89.88W
08/09/2023                   Shelby             TN   Public

            Standing water in right 2 lanes on I-40
            eastbound at exit 10, Covington Pike.

&&
Local storm report, Aug 9, 1:25 PM CDT, 20 minutes before
Preliminary Local Storm Report
National Weather Service Memphis TN
125 PM CDT Wed Aug 9 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     Flash Flood      1 WNW Arlington         35.28N 89.67W
08/09/2023                   Shelby             TN   Broadcast Media

            Flooded roadway near the Sheriffs
            Department.

&&

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 11:07 AM CDTSevere Thunderstorm WarningMEGDeSoto38 min
Aug 9, 12:31 PM CDTSpecial Weather StatementMEGMarshall29 min
Aug 9, 12:47 PM CDTSpecial Weather StatementMEGBenton28 min
Aug 9, 1:09 PM CDTSevere Thunderstorm WarningMEGAlcorn, Benton, Prentiss, Tippah51 min
Aug 9, 1:51 PM CDTSevere Thunderstorm WarningMEGAlcorn, Tishomingo39 min
Aug 9, 2:28 PM CDTSpecial Weather StatementMEGTishomingo17 min
Aug 9, 3:33 PM CDTSpecial Weather StatementMEGItawamba27 min
Aug 9, 10:51 AM CDTSpecial Weather StatementMEGTipton24 min
Aug 9, 10:58 AM CDTFlood WatchMEGBenton, Carroll, Chester, Crockett, Decatur, Dyer and 15 more20 hr
Aug 9, 11:28 AM CDTSpecial Weather StatementMEGTipton32 min
Aug 9, 11:36 AM CDTSevere Thunderstorm WarningMEGFayette, Haywood, Shelby, Tipton13 min
Aug 9, 11:56 AM CDTSpecial Weather StatementMEGTipton34 min
Aug 9, 12:02 PM CDTAreal Flood AdvisoryMEGShelby3 hr
Aug 9, 12:22 PM CDTFlash Flood WarningMEGShelby68 min
Aug 9, 12:54 PM CDTAreal Flood AdvisoryMEGFayette105 min
Aug 9, 1:59 PM CDTSevere Thunderstorm WarningMEGChester, Decatur, Hardin, McNairy46 min
Aug 9, 6:31 PM CDTRiver Flood WarningMEGCrockett, Dyer, Lauderdale18 hr

Nearby

Tornado Warnings in Mississippi, 2023Tornado Warnings in Tennessee, 2023Every tornado warning in 2023Tornadoes in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.